Indiana, 2016Tornadoes and Hail in Indiana, August 24, 2016
August 24, 2016 · NWS IND · 9 events in 4 counties and zones
Multiple supercell thunderstorms produced a total of 7 tornadoes across central Indiana on August 24th. Significant damage occurred in Kokomo, where 20 people suffered injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 20
- Property damage
- $10 million
- Crop damage
- $7,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple supercell thunderstorms produced a total of 7 tornadoes across central Indiana on August 24th. Significant damage occurred in Kokomo, where 20 people suffered injuries. There were no fatalities from this event. The 7 tornadoes ratings were: 1 EF-3, 1 EF-2, 2 EF-1s and 3 EF-0s.
Four additional tornadoes were reported in northern Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 24, 1:20 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 24, 1:20 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
220 PM EDT WED AUG 24 2016
.UPDATE...
The LONG TERM Section has been updated below.
&&
.SYNOPSIS...
Issued at 325 AM EDT Wed Aug 24 2016
A closed upper low will continue its track across southern
Saskatchewan and Manitoba, while a surface low and associated cold
front enter the Mississippi Valley. These features will be the
leading contributors to weather across Central Indiana through the
end of the week. First though, a weak wave ahead of the
aforementioned surface low will track across Wisconsin today,
triggering the first round of showers and thunderstorms across
Central Indiana early this morning. Further enhancement will be
provided as a cold front tracks across the forecast area tomorrow,
resulting in showers and thunderstorms into Friday morning. After
that, a brief lull in activity will commence on Friday afternoon
through Saturday morning. But, another upper trough will push into
the Upper Midwest late Saturday, bringing yet another round of
showers and thunderstorms to Central Indiana into next week.
&&
.NEAR TERM /Rest of Today/...
Issued at 944 AM EDT Wed Aug 24 2016
Area of showers and thunderstorms across Illinois continues to
evolve with northern areas weakening and the storms over central
Illinois strengthening. Have upped PoPs to likely this morning
across the far northwest to account for the stronger convection in
central Illinois.
Later today evolution of the convection is a bit murkier as the
storms move into less favorable air initially but with instability
increasing again during the afternoon. Short term hi res models are
still playing catch-up with current storms so confidence in their
solutions is low. Thus left afternoon forecast alone and will modify
when trends become clearer.
Lowered high temperatures a bit northwest given better chances for
convection this morning. Otherwise left them alone for now.
Previous discussion follows...
The main focus of the near term period will be shower and
thunderstorm chances as a shortwave enters Wisconsin.
Current radar mosaic is showing some sporadic showers and isolated
thunderstorms upstream across Iowa and Illinois. This activity
should start filtering into western portions of the forecast area
around daybreak, spreading eastward throughout the morning.
Thunderstorm chances will increase by late morning/early afternoon
with best forcing across the northwestern quadrant of the forecast
area due to enhancement from both 300 and 850 mb jets. As a
result, most of the area is under a Marginal risk for severe
weather.
High temperatures will soar into the mid to upper 80s, further
enhancing instability across the area this afternoon. Generally
stuck close to a model blend for today's highs.
&&
.SHORT TERM /Tonight through Friday Night/...
Issued at 325 AM EDT Wed Aug 24 2016
Thunderstorm potential will become further enhanced across the
northwestern counties tonight and tomorrow morning as low level
jet increases just ahead of approaching cold front. As a result,
will go with likely pops across the northern counties for tonight.
Meanwhile, SPC keeps the northern half of Central Indiana under a
Marginal risk for severe weather once again for Thursday as
aforementioned cold front passes through the area providing
forcing.
Showers and thunderstorms will linger across the southern counties
into Friday morning, but the remainder of Central Indiana will be
dry by then as high pressure strengthens at the surface across the
Midwest.
Temps through the period will climb into the upper 80s/low 90s
tomorrow with decent warm advection ahead of cold front. However,
temps will take a dip on Friday in the wake of the cold front,
falling back into the low to mid 80s. Meanwhile, overnight lows
will generally be in the 60s and 70s.
&&
.LONG TERM /Saturday Night through Wednesday/...
Issued at 218 PM EDT Wed Aug 24 2016
The blended forecast from the Regional initialization can be used
with moderate confidence.
The models generally agree in depicting a short wave trough moving
across the Great Lakes early in the period with a frontal
boundary gradually sinking south across our area Monday and
Tuesday. Prior to the fronts arrival in warm and unstable air
with upper troughing aiding in lift...expect the potential for
scattered convection. Once the front moves in and across the area
Monday the storm threat will be slightly higher. As that front
settles south of our area heights remain high and with humidity
still lingering...day time heating may still trigger some
isolated storms. By Wednesday another upper trough approaching
from the west will return a slightly higher storm threat and
slightly higher coverage as well.
With relatively high heights this will be a relatively warm
period with lows in the upper 60s or lower 70s...similar
to guidance...while highs generally reach mid 80s to around
90. Once the front moves through these readings will only drop a
category with lows into the low/mid 60s and highs mid 80s.
Dewpoints will only be slight drier.
&&
.AVIATION /Discussion for 241800z TAFs/...
Issued at 1257 PM EDT Wed Aug 24 2016
Winds this afternoon above 10 knots gusting to 20 knots from
south to southwest but drop off before sunset.
Thunderstorm threat is most likely for KLAF through 241900Z.
Remaining TAF sites much more questionable for thunder. Air
does continue to destabilize and potential does exist for current
line of storms KVPZ to KCMI to develop further south of KCMI and
thus affect KHUF, KIND and KBMG. Rapid Refresh model suggests
potential as well so will carry a VCTS threat for these sites this
afternoon.
Short wave causing current convection over IL and IN will exit
with its rain threat by 250000z. Some models continue a threat
this evening but probabilities are too low to carry even as a
mention in TAFs. Some light fog near daybreak Thursday especially
at KLAF where rain has occurred.
Next rain threat is with cold front but that occurs after 252100Z.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...TDUD
NEAR TERM...TDUD/50
SHORT TERM...TDUD
LONG TERM....TUCEK
AVIATION...TUCEK
Hazardous weather outlook, Aug 24, 1:10 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EDT WED AUG 24 2016
INZ021-028>031-035>049-051>057-060>065-067>072-251815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
210 PM EDT WED AUG 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: STRONG TO SEVERE THUNDERSTORMS.
HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY
DOWNPOURS.
TIMING: THIS AFTERNOON AND EVENING.
DISCUSSION: A WARM FRONT WILL DESTABILIZE THE ENVIRONMENT AS AN
UPPER WAVE AND LOW LEVEL JET ENTER THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS THROUGH FRIDAY
MORNING...AND THEN AGAIN FROM SATURDAY ON. THURSDAY ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.
DISCUSSION: A COLD FRONT WILL TRACK ACROSS CENTRAL INDIANA ON
THURSDAY AND WILL BRING THUNDERSTORM CHANCES TO THE AREA THROUGH
FRIDAY MORNING. MORE STORM CHANCES ARE POSSIBLE FOR LATE WEEKEND
AND EARLY NEXT WEEK AS ANOTHER UPPER TROUGH MOVES INTO THE
MIDWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT STORM
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS
REGARDING THE SEVERE STORM RISK FOR TODAY AND TOMORROW SHOULD THE
THREAT INCREASE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Aug 24, 1:16 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 PM EDT WED AUG 24 2016
INZ029-030-035>037-241900-
FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-BOONE IN-TIPPECANOE IN-
216 PM EDT WED AUG 24 2016
...SPECIAL WEATHER STATEMENT...
AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF VEEDERSBURG...OR 10 MILES WEST OF
CRAWFORDSVILLE...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. STORM IS ALSO EXHIBITING SOME ROTATION. REPORT ANY
ROTATION AND OR FUNNEL CLOUDS OBSERVED.
LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...THORNTOWN...WAYNETOWN...DARLINGTON...LINDEN...
COLFAX...NEW MARKET...CLARKS HILL...HILLSBORO...ADVANCE...NEW ROSS...
NEW RICHMOND...WINGATE...NEWTOWN...MELLOTT...WALLACE AND ALAMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.
&&
LAT...LON 4034 8659 3997 8656 3995 8715 3995 8720
4020 8724
TIME...MOT...LOC 1815Z 255DEG 31KT 4008 8710
MRD/DTTornado, Montgomery
- When
- August 24, 1:38 PM EST to 1:48 PM EST
- Where
- Montgomery County, 2.4 mi SE of Crawfordsville to 1.48 mi E of Linnsburg
- Rating
- EF2
- Path length
- 5.37 mi
- Path width
- 125 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.002, -86.874
This EF-2 tornado, with maximum wind speeds of 120 mph, largely tracked over open country. Major damage to homes and barns occurred near Linnsburg. Numerous trees damaged. Emergency responders reported 30 homes with damage as a result of this tornado.
Tornado, Howard
- When
- August 24, 2:20 PM EST to 2:34 PM EST
- Where
- Howard County, 2.21 mi NNW of Kokomo Ruzicka Arpt to 0.12 mi SW of Vermont
- Rating
- EF3
- Path length
- 8.63 mi
- Path width
- 300 yd
- Injuries
- 20 direct, 0 indirect
- Property damage
- $10 million
- Reported by
- NWS Storm Survey
- Coordinates
- 40.461, -86.188
This EF-3 tornado, with maximum wind speeds of 152 mph, caused significant structural damage to homes and businesses across the south side of Kokomo. A Starbucks building was destroyed near Markland Mall. According to WTHR13, at least 80 homes were destroyed. Out of the 1,000 total homes damaged, about 170 of them sustained major damage. Much of the Park Place Apartments were damaged or destroyed. Numerous trees were downed as well.
Hail, Marion
- When
- August 24, 2:48 PM EST to 2:50 PM EST
- Where
- Marion County, 0.69 mi S of Spring Hills
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.820, -86.200
Tornado, Marion
- When
- August 24, 3:18 PM EST to 3:19 PM EST
- Where
- Marion County, 2.28 mi NW of Woodruff Place to 1.97 mi NW of Woodruff Place
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.803, -86.111
This EF-0 tornado, with maximum wind speeds estimated at 80 mph, caused windows to be blown out of a home near the intersection of 25th and LaSalle Streets. A building on Stanton Street sustained roof damage. Some tree branches were downed as well.
Tornado, Carroll
- When
- August 24, 4:40 PM EST to 4:47 PM EST
- Where
- Carroll County, 2.73 mi WNW of Carrollton to 1.01 mi SSE of Sharon
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 100 yd
- Continued into
- Howard, In (IND)
- Property damage
- $7,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.528, -86.431
This EF-1 tornado, with maximum wind speeds of 110 mph, caused several barns to sustain partial wall and roof damage. One garage slid off its foundation. Tree damage throughout the path. The path continued into northwest Howard County.
Tornado, Howard
- When
- August 24, 4:47 PM EST to 5:22 PM EST
- Where
- Howard County, 5.52 mi W of Kappa Corner to 0.99 mi SE of Cassville
- Rating
- EF1
- Path length
- 14.06 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.536, -86.375
This EF-1 tornado, with maximum wind speeds of 110 mph, caused several barns to sustain partial wall and roof damage. One garage slid off its foundation. Tree damage throughout the path. The path moved into northwest Howard County from eastern Carroll County.
Tornado, Howard
- When
- August 24, 5:58 PM EST to 6:00 PM EST
- Where
- Howard County, 0.5 mi ENE of Indian Hgts to 1.04 mi NNW of Oakford
- Rating
- EF0
- Path length
- 0.67 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.434, -86.122
This EF-0 tornado, with maximum wind speeds of 80 mph, touched down on the north side of Indian Heights, damaging homes and trees.
Tornado, Howard
- When
- August 24, 6:00 PM EST to 6:02 PM EST
- Where
- Howard County, 1.43 mi S of Russiaville to 2.13 mi SE of Russiaville
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.399, -86.271
This EF-1 tornado, with maximum wind speeds of 97 mph, largely tracked over open country. One garage was damaged. Trees and crops sustained damage throughout the path.
Tornado, Howard
- When
- August 24, 6:16 PM EST to 6:21 PM EST
- Where
- Howard County, 1.95 mi SSE of Alto to 0.31 mi SSW of Oakford
- Rating
- EF0
- Path length
- 2.95 mi
- Path width
- 75 yd
- Property damage
- $16,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.404, -86.156
This EF-0 tornado, with maximum wind speeds of 80 mph, bent a road sign, damaged a billboard, and damaged trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Indiana, August 24, 2016EF3 · 4 events
- Tornadoes in Ohio, August 24, 2016EF2 · 12 events
- Damaging Winds and Lightning Strike in Oklahoma, August 24, 20161 injured · $40,000 · 75 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 24, 20163 in hail · 39 events
- Hail and Damaging Winds in Illinois, August 24 to 25, 2016$32,000 · 52 kt wind · 8 events
- Tornado in Ohio, August 24, 2016$35,000 · EF0 · 1 event
- Lightning Strike in Florida, August 24, 20163 injured · 1 event
- Hail and Damaging Winds in Kansas, August 24, 2016$20,000 · 2.5 in hail · 8 events
- Heat in Louisiana, August 24, 201617 events
- Damaging Winds in Mississippi, August 24 to 25, 2016$14,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 24, 20161.75 in hail · 7 events
- Damaging Winds in Kansas, August 24, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658557, 658562, 658574, 655494, 658568, 658570, 658567, 658565, 658566.